Drugs and other illicit substances can have a lot of scary effects, especially when someone is addicted. However, perhaps the most scary thing that can happen is an overdose.
Why Do Overdoses Happen?
Overdoses happen because the nature of addiction is that you have to take more and more to get the same effect. Addiction means that you act a certain way regardless of risk, so your perception of danger will probably be skewed. It’s important that we remove the stigma that we often have connected to overdoses. They can happen to anyone struggling with addiction, even when they’re trying their best to make positive changes in their life.
Recognizing an Overdose
The signs of an overdose will depend largely on whether the person used depressants (drugs that slow the body and mind down) or stimulants (which speed up the body and mind).
Signs of Depressant Overdose
This includes overdose for medically prescribed drugs, usually painkillers. This includes opioids like methadone, heroin, or oxycodone. Alcohol is also a depressant. These drugs are taken because they soothe anxiety, help people sleep, and relax the body. However, because they slow heart rate, they can also get dangerous fast if too much is taken. Here are the most common side effects:
- Unresponsiveness, or unconsciousness
- Dangerously low heart rate
- Blue fingertips and lips
- Floppy arms and legs
- Shallow breathing (or no breathing)
If someone is unconscious and you can’t rouse them, call an ambulance. They’re on shaky ground and they need help. Remember that alcohol is also a depressant. Alcohol poisoning, usually caused by binge drinking, can cause all these side effects, and also vomiting, seizure and stupor (wherein a person is awake but unresponsive).
Don’t ignore snoring – it could be a sign that they’re not getting enough oxygen, and their body can’t adjust (either because of muscle weakness, or mixed-up signals in the body) to allow for proper air flow. Attempt to wake them.
Signs of Stimulant Overdose
These drugs are useful when treating many conditions, from ADHD to headaches or asthma. Illegal stimulants like cocaine and meth are pretty well-known, but you can also overdose on prescription stimulants like amphetamines (Ritalin or Adderall). Signs of stimulant overdose include:
- Rapid heart rate
- High temperature
- Paranoia and agitation
- Chest pain
What Should You Do?
Call for emergency aid immediately if someone you know is exhibiting these signs of drug overdose. Stay with them and try to keep them conscious. Don’t give them anything to eat or drink if you don’t know what they’ve taken; more substances in the body could just cause additional stress. Don’t make them throw up, or move them from where they are.